Hail, Fayette
- When
- May 25, 11:57 AM CST to 11:59 AM CST
- Where
- Fayette County, 0.74 mi ESE of Ramsey
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.144, -89.108
Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Strong area of low pressure moved into the forecast area with a dry line out ahead of the main cold front. Storms fired up along and just ahead of the dry line beginning in the early afternoon hours. There were numerous reports of large hail with isolated damaging winds and tornadoes with this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 11:51 AM CST, 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT WED MAY 25 2011
.DISCUSSION...
/1144 AM CDT WED MAY 25 2011/
WRITING THE AFD EARLY TODAY...MAY NOT GET ANOTHER CHANCE LATER IN
THE AFTERNOON DUE TO SEVERE WEATHER. LOW OVER EASTERN KANSAS WILL
CONTINUE TO PROGRESS EASTWARD TODAY AND SHOULD BE NEAR THE
MISSISSIPPI RIVER JUST NORTH OF THE ST LOUIS METRO AREA BETWEEN
00Z AND 03Z THIS EVENING. DRY LINE IS MOVING THROUGH WESTERN
MISSOURI NOW...AND HAS ALREADY GONE THROUGH JOPLIN. WITH STORMS
ALREADY FIRING ALONG AND EVEN AHEAD OF THE DRYLINE...SPC HAS
EXPANDED THE HIGH RISK AREA BACK INTO THE ST LOUIS METRO
AREA...AND IT NOW ENCOMPASSES MUCH OF THE SOUTHEASTERN 1/3 OF THE
CWFA. MODERATE RISK NOW STRETCHES FROM COLUMBIA UP TO JUST
SOUTHEAST OF QUINCY WITH SLIGHT BEHIND THAT. THE OVERALL ENVIRONMENT IS VERY
CONDUCIVE FOR SEVERE WEATHER. SPC OBJECTIVE ANALYSIS IS ALREADY
SHOWING MLCAPE IN EXCESS OF 2000 J/KG AND THE RUC IS FORECASTING
THIS AMOUNT T INCREASE TO OVER 3000 J/KG BY LATER THIS AFTERNOON.
DEEP LAYER 0-6KM BULK SHEAR IS IN EXCESS OF 40KTS AS WELL...SO
SUPERCELLS WITH ROTATING UPDRAFTS ARE LIKELY. ADDITIONALLY...SURFACE
OBS AND RADAR ARE SHOWING AN OUTFLOW BOUNDARY LYING ALMOST
DIRECTLY ON THE I-44 CORRIDOR THROUGH THE METRO AREA...AND
EXTENDING NORTHEAST INTO ILLINOIS NEAR THE I-70 CORRIDOR. THIS
COULD ADD ADDITIONAL LOW LEVEL VORTICITY TO THE ENVIRONMENT AND
ENHANCE THE TORNADO THREAT. LONG TRACK AND VIOLENT TORNADOES...AS
WELL AS LARGE HAIL IN EXCESS OF 2 INCHES AND DAMAGING WINDS OVER
70 MPH ARE LIKELY.
SEVERE WEATHER THREAT SHOULD DIMINISH GREATLY AFTER THE DRYLINE
MOVES THROUGH THIS EVENING. THURSDAY LOOKS LIKE A COOL/RAINY RAW
MAY DAY. LOOKS LIKE A BRIEF BREAK IN THE WEATHER ON THURSDAY NIGHT
AND MOST OF FRIDAY BEFORE ANOTHER SHORTWAVE RIPPLES ACROSS THE
AREA SPREADING SHOWERS AND STORMS ACROSS THE REGION FOR FRIDAY
NIGHT AND EARLY SATURDAY. THE ASSOCIATED COLD FRONT WILL BARELY
CLEAR MISSOURI BEFORE STARTING BACK NORTH AS A WARM FRONT ON
SATURDAY. ADDITIONAL WET WEATHER IS POSSIBLE AS THE FRONT LIFTS
NORTHWARD SATURDAY AFTERNOON AND EVENING. GUIDANCE TEMPS HAVE COME
IN A LITTLE COOLER THAN THE GOING FORECAST...SO WILL GO SLIGHTLY
COOLER THAN THE GOING FORECAST FOR THURSDAY AND FRIDAY. TEMPS TO
WARM BACK UP FOR THE WEEKEND.
THE GOING EXTENDED FORECAST LOOKS GOOD WITH AN UPPER RIDGE
BUILDING OVERHEAD. SHOULD STAY WARM AND MOSTLY DRY AT LEAST
THROUGH MONDAY NIGHT. GFS HAS A WEAK COLD FRONT DRIFTING INTO THE
AREA ON TUESDAY WHICH COULD PROVIDE A FOCUS FOR
THUNDERSTORMS...BUT WILL KEEP THE FORECAST DRY FOR NOW SINCE THE
PREVIOUS RUNS WERE DRY. WOULD LIKE TO SEE A LITTLE MORE
CONSISTENCY BEFORE ADDING POPS.
CARNEY
&&
.AVIATION...
/1247 PM CDT WED MAY 25 2011/
STRONG TO SEVERE STORMS WILL TRACK ACROSS KCOU...KSUS...AND KSTL
THIS AFTERNOON. KUIN MAY BE NORTH OF STRONGEST CELLS. SEE TAFS FOR
TIMING SPECIFICS.
SPECIFICS FOR KSTL...EXPECT STRONG TO SEVERE THUNDERSTORMS TO
IMPACT KSTL FROM 22Z TO 24Z. BREAK IN PRECIP WILL FOLLOW...THEN
GRADUALLY FALLING CIGS AND LIGHT RAIN BY 15Z.
BROWNING
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR AUDRAIN MO-BOONE MO-
CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-JEFFERSON MO-KNOX MO-LEWIS MO-LINCOLN MO-MADISON MO-
MARION MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-OSAGE MO-PIKE
MO-RALLS MO-REYNOLDS MO-SHELBY MO-ST. CHARLES MO-ST.
FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
MO-WARREN MO-WASHINGTON MO.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ADAMS IL-BOND IL-
BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY
IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-
PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1123 AM CDT WED MAY 25 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 1123 AM CDT WED MAY 25 2011 ...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STRONG TO VIOLENT LONG TRACK TORNADOES...HAIL LARGER THAN GOLFBALLS AND DAMAGING WIND GUSTS CAN BE EXPECTED WITH THE MOST INTENSE THUNDERSTORMS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL ON INCREASINGLY SATURATED SOIL. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION THURSDAY AND AGAIN FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...HEAVY RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE. BROWNING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM FLASH FLOOD SHELBYVILLE 39.81N 92.04W
05/25/2011 SHELBY MO LAW ENFORCEMENT
ONE ROAD CLOSURE DUE TO FLOODING...HIGHWAY 151 S OF
CLARENCE
&&
TESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM HAIL O'FALLON 38.59N 89.91W
05/25/2011 M0.50 INCH ST. CLAIR IL TRAINED SPOTTER
&&
KARLZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
845 AM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM HAIL JONESBURG 38.85N 91.31W
05/25/2011 E0.25 INCH MONTGOMERY MO TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1247 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL RAMSEY 39.14N 89.11W
05/25/2011 E0.25 INCH FAYETTE IL AMATEUR RADIO
PEA-SIZE HAIL IN THE COMMUNITY OF DRESSOR IN NORTH
CENTRAL FAYETTE COUNTY.
&&
FUCHSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1254 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL 4 N RAMSEY 39.20N 89.11W
05/25/2011 E0.50 INCH FAYETTE IL TRAINED SPOTTER
&&
FUCHSThe Lincoln radar (KILX), 114 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
12 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm winds blew down several large trees and power lines around town.
Thunderstorm winds blew down numerous trees and power lines around town.
Thunderstorm winds blew down numerous large tree limbs.
Up to two inches of rain fell in a short amount of time causing flash flooding. Several roads were closed due to flooding including County Roads 850N and 1600E between Copperstown and Star Bridge at the Brown/Schuyler county line.
Thunderstorm winds blew down several trees and power lines in Greenville and Smithboro.
Thunderstorm winds blew down several trees and power lines as well as numerous large tree limbs around town.
Thunderstorm winds blew down several power poles on the east side of Chester. Also, several trees were blown down along Illinois Route 3 between Chester and Rockwood.
Thunderstorm winds blew down several trees. A couple of the trees were blown onto County Highway 28 near Iuka Road and on Kell Road about 3 miles east of Kell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322514, 322546, 322550, 322594, 322628, 322822, 322816, 322829, 322817, 322825, 322826, 322827, 322830, 322832, 322868, 322855, 322859, 322853, 322856, 322862, 323416.